Nebraska, 2015

Hail and Damaging Winds in Nebraska, July 31, 2015

July 31, 2015 · NWS GID · 4 events in 3 counties and zones

A couple severe thunderstorms produced hail up to one inch in diameter on this Monday afternoon and evening, as well as a little wind damage. Scattered mostly single cell thunderstorms developed during the early to mid-afternoon hours, with a few small multicell clusters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple severe thunderstorms produced hail up to one inch in diameter on this Monday afternoon and evening, as well as a little wind damage. Scattered mostly single cell thunderstorms developed during the early to mid-afternoon hours, with a few small multicell clusters. These storms formed over the Sandhills and progressed southeastward through the late afternoon and evening hours, affecting portions of central and south central Nebraska. One of the storms that became severe moved out of western Polk County around 3:45 p.m. CST, and then dropped almost due south through York County. This storm blew an irrigation pivot over near Benedict and produced hail up to one inch in diameter just north of York. One storm produced wind strong enough to snap off some 5 inch diameter tree limbs in Central City. As this storm continued southeastward, it produced hail up to the size of quarters in Henderson.

These storms developed along and head of a weak cold front which was sagging into Nebraska from the north. Northwest flow was established over the Plains, with a longwave ridge over the western United States, and a trough over the East. A subtropical high was situated over the Desert Southwest. Despite poor mid-level lapse rates, temperatures in the lower 90s, with dewpoints in the upper 60s, resulted in MLCAPE values of 2000-3000 J/kg. Deep layer shear increased from 25 kts, early in the event, to around 30 knots during its peak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 1:57 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 31, 1:57 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
257 PM CDT FRI JUL 31 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 256 PM CDT FRI JUL 31 2015

CUMULUS HAVE CONTINUED TO DEVELOP MAINLY IN THE NORTHERN PART OF THE
FORECAST AREA THIS AFTERNOON. THE LATEST RADAR HAS A CLUSTER OF
THUNDERSTORMS JUST TO THE NORTHEAST OF THE FORECAST AREA WITH A FEW
SPOTTY SHOWERS/SPRINKLES ELSEWHERE IN THE NORTHERN PART OF THE
FORECAST AREA. SURFACE ANALYSIS SHOWS A WEAK BOUNDARY JUST TO THE
NORTH OF THE FORECAST AREA THIS AFTERNOON.

THERE IS NORTHWEST FLOW ACROSS THE AREA TODAY AND INTO THIS EVENING
THERE IS LITTLE IN THE WAY OF UPPER LEVEL WAVES MOVING INTO THE
AREA. EXPECT THERE TO BE SOME ISOLATED TO SCATTERED THUNDERSTORMS
THAT DEVELOP ALONG THE BOUNDARY DURING THE AFTERNOON INTO THE
EVENING. THESE WILL BE MAINLY DIURNALLY DRIVEN. THE BOUNDARY IS
EXPECTED TO DRIFT TO THE SOUTH DURING THE EVENING HOURS. EXPECT THAT
THE MAIN DRIVING FORCE WILL BE OUTFLOW FROM THE THUNDERSTORMS
DRIVING IT TO THE SOUTH. HAVE SPREAD THE CHANCES FOR THUNDERSTORMS
FROM THE NORTH TO THE SOUTH DURING THE EVENING HOURS. AS THE SUN
GOES DOWN EXPECT THUNDERSTORMS TO DIMINISH.

LATER TONIGHT AN UPPER LEVEL WAVE WILL START TO MOVE INTO THE AREA
AND THUNDERSTORMS FROM THE HIGH PLAINS WILL MOVE INTO THE FORECAST
AREA. THE UPPER WAVE IS FURTHER TO THE NORTH AND EXPECT THAT LATE
TONIGHT THERE COULD BE SOME THUNDERSTORMS RETURN TO THE NORTHERN
PART OF THE FORECAST AREA. THESE COULD LINGER INTO SATURDAY MORNING
AS THE UPPER LEVEL WAVE MOVES THROUGH THE AREA. BY SATURDAY
AFTERNOON THE MAIN UPPER LEVEL WAVE WILL BE MOVING INTO THE AREA.
EXPECT THAT MOST OF THE THUNDERSTORMS WILL BE IN THE LATE AFTERNOON
AND FURTHER TO THE NORTHEAST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 256 PM CDT FRI JUL 31 2015

MAIN ISSUE WILL BE DETERMINING CHANCES FOR PRECIPITATION.

LONG TERM MODELS INDICATE A PATTERN SHIFT BY MID-LATE WEEK AS A
RIDGE WILL DEVELOP OVER THE CENTRAL UNITED STATES AND TROUGHS ON THE
COASTS. THE ECMWF TRENDS TOWARD THIS A BIT EARLIER IN THE WEEK AS
COMPARED TO THE GFS...BUT AGAIN...MOST LONG TERM SOLUTIONS/ENSEMBLES
ARRIVE AT THIS SCENARIO. EVEN WITH THE RIDGE DEVELOPING...WE SEEM TO
HAVE THE POSSIBILITY OF SHORTWAVE TROUGH AND ACCOMPANYING JET STREAK
HELPING TO DAMPEN AND TRAVEL THROUGH THE CREST OF THE RIDGE...WHICH
COULD BE CLOSE ENOUGH TO RAISE OUR DEEP LAYER BULK SHEAR TOWARD MID
TO LATE WEEK.

WE START OUT SATURDAY EVENING WITH A RELATIVELY ORGANIZED SHORTWAVE
TROUGH MOVING THROUGH WITHIN NORTHWEST FLOW. ENSEMBLES ARE NOT HIGH
ENOUGH TO PUSH CHANCES MUCH HIGHER THAN 40 POP FOR NOW. BESIDES
SUNDAY/SUNDAY NIGHT...WE HAVE A GENERAL 20 TO 30 PERCENT CHANCE OF
RAIN AT PRETTY MUCH ANY GIVEN TIME...AS WE REMAIN IN A FAIRLY
TYPICAL SUMMER REGIME PATTERN OF RELATIVELY UNSTABLE AIR ACCOMPANIED
WITH LOW TO MODERATE SHEAR AND NOT MUCH OF ANY FORCING MECHANISM
ALOFT...AND WITH THE POTENTIAL OF A BOUNDARY HANGING IN AND AROUND
THE AREA. GENERALLY HIGHS IN THE 80S AND 90S WITH LOW POPS FOR
ALMOST THE ENTIRE EXTENDED...KEEPING SUNDAY/SUNDAY NIGHT DRY WITH
FAIR AGREEMENT FROM MODELS/ENSEMBLES...BUT NO GUARANTEE. SEVERE
WEATHER WOULD NOT BE OUT OF THE QUESTION...BUT CONFIDENCE IS TOO LOW
TO PIN DOWN ANY SPECIFICS.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1219 PM CDT FRI JUL 31 2015

A FEW CUMULUS ARE FORMING EARLY THIS AFTERNOON. THE WEAK SURFACE
BOUNDARY IS STILL NORTH OF THE TERMINALS AT THIS TIME. THIS WEAK
BOUNDARY SHOULD MOVE TOWARD THE SOUTH AND THERE COULD BE A FEW
THUNDERSTORMS THAT DEVELOP NEAR THE BOUNDARY DURING THE LATE
AFTERNOON OR EVENING HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...HEINLEIN
AVIATION...JCB
Hazardous weather outlook, Jul 31, 2:05 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
305 PM CDT FRI JUL 31 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
305 PM CDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BECOME STRONG TO
SEVERE...ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THROUGH THE
EVENING HOURS. HAIL AROUND THE SIZE OF QUARTERS AND THUNDERSTORM
WIND GUSTS TO 60 MPH ARE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY AFTERNOON AND EVENING...THERE IS A CHANCE OF
THUNDERSTORMS ACROSS MOST OF THE OUTLOOK AREA...BUT MAINLY
FAVORING NEBRASKA COUNTIES. THERE IS AT LEAST A MARGINAL TO SLIGHT
RISK FOR SEVERE STORMS...PRIMARILY NORTHEAST OF A LINE FROM
LEXINGTON TO HEBRON NEBRASKA. LARGE HAIL AND DAMAGING WINDS WOULD
BE THE PRIMARY THREATS.

FROM MONDAY THROUGH THURSDAY...THERE ARE VARIOUS ADDITIONAL CHANCES
FOR THUNDERSTORMS WITHIN THE OUTLOOK AREA. ANY POTENTIAL RISK FOR
SEVERE STORMS DURING THIS TIME FRAME WILL BE ADDRESSED IN FUTURE
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 31, 1:59 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
259 PM CDT FRI JUL 31 2015

NEZ041-312030-
NANCE NE-
259 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NANCE COUNTY UNTIL
330 PM CDT...

AT 257 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORM ACTIVITY
NEAR ST. EDWARD...OR 23 MILES WEST OF COLUMBUS...MOVING SOUTHEAST AT
AROUND 25 MPH.

ALTHOUGH THE STRONGEST THUNDERSTORM ACTIVITY IS CURRENTLY EXPECTED
TO REMAIN NORTH AND EAST OF NANCE COUNTY...NORTHEASTERN PORTIONS OF
NANCE COUNTY...PRIMARILY NEAR THE GENOA AREA AND POINTS
NORTHWARD...COULD OBSERVE HAIL TO AROUND THE SIZE OF NICKELS AND
WIND GUSTS TO AROUND 50 MPH THROUGH 330 PM CDT. PLEASE STAY ALERT IN
CASE THIS STORM STRENGTHENS...AND WARNINGS ARE ISSUED BY THE
NATIONAL WEATHER SERVICE.

LAT...LON 4150 9770 4141 9770 4141 9771 4151 9789
      4152 9789 4153 9771
TIME...MOT...LOC 1957Z 311DEG 28KT 4156 9778

BRYANT
Special weather statement, Jul 31, 2:58 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT FRI JUL 31 2015

NEZ041-048-049-063-312130-
NANCE NE-HAMILTON NE-POLK NE-MERRICK NE-
358 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NANCE...SOUTHWESTERN
POLK...NORTHEASTERN HAMILTON AND CENTRAL MERRICK COUNTIES UNTIL 430
PM CDT...

AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CLARKS...OR 28 MILES NORTHWEST OF YORK...MOVING SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTRAL CITY...FULLERTON...STROMSBURG...OSCEOLA...CLARKS...SILVER
CREEK...POLK...HORDVILLE AND ARCHER.

LAT...LON 4108 9745 4101 9814 4137 9813 4140 9775
TIME...MOT...LOC 2057Z 350DEG 19KT 4121 9789

BRYANT
Special weather statement, Jul 31, 3:39 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
439 PM CDT FRI JUL 31 2015

NEZ049-064-312215-
YORK NE-POLK NE-
439 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YORK AND SOUTHWESTERN
POLK COUNTIES UNTIL 515 PM CDT...

AT 438 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BENEDICT...OR 11 MILES NORTH OF YORK...MOVING SOUTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YORK...STROMSBURG...HENDERSON...POLK...BRADSHAW...WACO...BENEDICT AND
THAYER.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 342 AND 348.

LAT...LON 4078 9781 4110 9781 4116 9756 4093 9737
TIME...MOT...LOC 2138Z 339DEG 27KT 4102 9767

BRYANT
Special weather statement, Jul 31, 3:54 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
454 PM CDT FRI JUL 31 2015

NEZ040-041-047-312245-
GREELEY NE-NANCE NE-HOWARD NE-
454 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NANCE...SOUTHEASTERN
GREELEY AND NORTHEASTERN HOWARD COUNTIES UNTIL 545 PM CDT...

AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREELEY...OR 22 MILES SOUTHEAST OF ORD...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREELEY...ST. PAUL...GREELEY CENTER...WOLBACH AND CUSHING.

LAT...LON 4140 9813 4129 9827 4139 9827 4139 9829
      4128 9829 4116 9844 4146 9866 4158 9852
TIME...MOT...LOC 2154Z 312DEG 15KT 4147 9853

JCB

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, York

When
July 31, 3:55 PM CST
Where
York County, 3 mi W of Benedict
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.000, -97.677

An area pivot was overturned.

Hail, York

When
July 31, 4:02 PM CST
Where
York County, 4.18 mi S of Benedict
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.940, -97.630

Thunderstorm Wind, Merrick

When
July 31, 4:55 PM CST
Where
Merrick County, Central City
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
41.120, -98.000

Wind gusts estimated near 60 MPH knocked down tree limbs up to 5 inches in diameter.

Hail, Hamilton

When
July 31, 6:02 PM CST
Where
Hamilton County, 6.62 mi ENE of Stockham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -97.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586368, 586369, 586370, 586371.